Pennsylvania, 2019

Damaging Winds in Pennsylvania, June 16, 2019

June 16, 2019 · NWS PHI · 2 events in 1 county or zone

A cold front approached the mid-Atlantic from the northwest late in the day on June 16. Extensive cloud cover ahead of the front from earlier convection limited destabilization during the day and prevented the development of widespread severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front approached the mid-Atlantic from the northwest late in the day on June 16. Extensive cloud cover ahead of the front from earlier convection limited destabilization during the day and prevented the development of widespread severe storms. However, a few strong to severe storms were still able to develop in the prefrontal environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 16, 2:38 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 16, 2:38 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
338 PM EDT Sun Jun 16 2019

.SYNOPSIS...
A quasi-stationary frontal boundary will remain in place across the
northern Mid-Atlantic through much of the upcoming work week.
Several waves of low pressure are expected to develop along this
boundary and pass across the region leading to several rounds of
showers and thunderstorms through late this week. A stronger system
and frontal boundary will pass through the region late Thursday into
early Friday resulting in quieter weather in its wake.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
We still haven't seen much redevelopment with what remains of the
earlier MCS now over northern VA/central MD. That will be key to
potential for thunderstorms this afternoon and evening. The front
has inched ever so slowly south, and is now across northern PA, but
still north and west of our region.

Of note, most high res guidance has had a warm bias over the last
several hours. Additionally, conditions further west don't look much
different than in our area. However, we do still have a few hours
left of diurnal heating which could mean that by the time the trough
reaches our area, there will be more opportunity for showers and
thunderstorms to develop. Therefore, I'm not ready to write off the
potential yet this afternoon and evening.

If we see convective initiation, there remains a risk for severe
storms, primarily for damaging winds. Instability is limited
(especially if this trend continues with guidance being too warm),
but it may be sufficient enough with bulk shear values of 20 to 30
kt to result in limited coverage of severe storms.

Overnight, the front is expected to continue to slip south into our
region. As it does so, fog may develop, especially in the vicinity
of the front. However, where exactly this front will end up by
morning is still quite uncertain. Some models have it almost
entirely south of Delaware by morning, though the majority of
guidance appears to keep it near ILG and PHL. Given the progression
we've seen so far today, I'm inclined to believe the further north
solution will be correct.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Another short wave trough will be riding along the front (which
should once again be stalled). There is some uncertainty with how
much instability we will have if we see as persistent low clouds and
fog as what has occurred today in the vicinity of the front in NY
(and as mentioned above, where this front will stall is still very
uncertain). None the less, at this point it looks like another round
of showers and thunderstorms will be possible, mostly late afternoon
through the evening.

As for the risk of severe storms, the main threat will be south of
the front, and will be mostly a wind and hail threat. Shear may be
more limited tomorrow than today, especially south of the front
where the highest instability will be.

The main threat tomorrow however, looks like it will be a heavy rain
and flooding threat. Along and south of the front, there could be
several risk factors, including very high precipitable water values
(above 2 inches) and a very deep warm cloud layer. There is
potential, especially Monday evening, for training storms, since the
mid and upper level flow will be almost parallel to the front. Held
off on issuing a flash flood watch at this time given the
uncertainty with where the front will be, and thus where the threat
area will be. If the front stalls near ILG, then the main threat
area will be over northern Delmarva and far southern NJ (Salem,
Cumberland, Atlantic, and Cape May).

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Summary: Long term forecast was updated using the latest national
blended guidance. No significant changes were made to the previously
issued long term forecast. The medium range continues to look quite
unsettled, with chances of strong convection and heavy rain multiple
times through late Thursday. A stronger system and frontal boundary
will clear the area by early Friday leading to at least a brief lull
in the active and wet week ahead.

Global guidance indicates much of the eastern CONUS will remain in
quasi-zonal upper to mid-level flow through late Thursday with
numerous shortwave troughs and perturbations propagating through the
flow during that time. At the surface, a quasi-stationary
frontal boundary will remain in place across the region
generally near the northern part of the forecast area. This
pattern will result in a few rounds of showers and storms
through late Thursday. As typical with this type of pattern,
global scale guidance does not handle the details of convective
evolution of timing very well, neither do mesoscale model beyond
about 24-36 hours. Therefore the timing, evolution, and
strength of showers and storms remains uncertain through much of
the long term at this time. That being said, a few rounds of
convection during this time may bring the potential for strong
to severe thunderstorm and/or flash flooding. The details on the
evolution of the convection will be better resolved in the
short/near term (24-48 hours) time period. By early Friday, a
stronger system looks to push through the region ahead of a
higher amplitude medium wave trough. This will bring an end to
the active period we have ahead of us this week. Some chances
for showers and/or storms appear to return into the weekend.

As previously mentioned, most of the area will be in the vicinity of
a weak frontal boundary with southerly to westerly flow along and
south of it. This will result in dewpoints in the upper 60s to
around 70 degrees and temps roughly within a few degrees of normal.
Persistent, although intermittent, cloud cover will moderate temps
such that night time lows will be relatively warm (mostly upper
60s) and daytime highs relatively cool (mostly low 80s)
compared to climatological normals. Honestly not too bad
considering the time of year!

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of this afternoon...Mostly VFR conditions should continue.
However, there remains a chance for showers and thunderstorms. The
highest risk of TSRA is mostly from KRDG and KPNE southward.
Southwesterly winds 10 to 15 kt should continue through the
afternoon, though gusty and erratic winds are possible in the
vicinity of thunderstorms this afternoon and evening.

Tonight...Chances for storms continue for the first part of the
evening. Additional showers and possibly a thunderstorm or two could
develop behind the main line of convection, but coverage would
likely be limited. After 06Z, once storms dissipate, there is a
chance for localized BR to develop, especially for any areas that
receive heavy rain this evening. Confidence in this occuring is
quite low. Southwest winds near/below 10 kts becoming light and
variable overnight.

Monday...starting VFR. A chance for showers and thunderstorms
returns after 18Z. MVFR and even IFR conditions will be possible
with the afternoon showers and storms. Winds will be light and
variable in the morning, becoming southwesterly 5 to 10 kt by the
afternoon.

Outlook...

Monday night...IFR conditions with showers and thunderstorms
possible especially through 06Z. Depending on if any terminals
receive heavy rain, localized BR may again develop after 06Z. Winds
are expected to become light and variable overnight.

Tuesday through Thursday night...An unsettled and stormy
pattern is expected through late week. Mainly VFR conditions are
expected outside any showers and storms, however showers and
storms may briefly lower conditions to sub-VFR at times. Winds
generally from the west or south around 5-10 kts. High
confidence on the overall pattern, but low confidence on timing
of precipitation.

&&

.MARINE...
Seas will gradually diminish through the evening. The Small Craft
Advisory will continue on the coastal waters through 10 PM EDT. Once
seas drop below 5 ft, winds and seas should stay below SCA criteria
tonight and tomorrow. However, strong winds will be possible in the
vicinity of any thunderstorms both this evening and again Monday
afternoon and evening.

Outlook...

Tuesday through Thursday night...Sub-advisory conditions are
expected through the outlook period, however seas and winds may
be high in and around scattered showers and thunderstorms
through the period. Seas may build to 4-5 feet Thursday night.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ450>455.

&&

Synopsis...Staarmann
Near Term...Johnson
Short Term...Johnson
Long Term...Staarmann
Aviation...Johnson/Staarmann
Marine...Johnson/Staarmann
Hazardous weather outlook, Jun 16, 2:37 PM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
337 PM EDT Sun Jun 16 2019

NJZ001-007>010-012-013-015-020-PAZ054-055-060>062-103-105-106-171945-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Mercer-Ocean-Carbon-Monroe-Berks-Lehigh-Northampton-
Western Montgomery-Upper Bucks-Lower Bucks-
337 PM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Several chances of showers and storms exist through Thursday. Flooding
may become more of a problem with time across the area should
repeated rounds of storms affect the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ024-025-171945-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
337 PM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

Some thunderstorms through this evening could be severe. The primary
hazard is damaging winds.

There is a moderate risk for the formation of dangerous rip currents
through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Several chances of showers and storms exist through Thursday. There
is potential for severe storms Monday. Heavy rain leading to flash
flooding is possible Monday evening and the risk may increase Tuesday
through Thursday should repeated rounds of storms affect the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-MDZ008-012-015-019-020-NJZ016>019-021>023-027-PAZ070-071-
101-102-104-171945-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Salem-Gloucester-Camden-Northwestern Burlington-Cumberland-
Atlantic-Cape May-Southeastern Burlington-Delaware-Philadelphia-
Western Chester-Eastern Chester-Eastern Montgomery-
337 PM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Some thunderstorms through this evening could be severe. The primary
hazard is damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Several chances of showers and storms exist through Thursday. There
is potential for severe storms Monday. Heavy rain leading to flash
flooding is possible Monday evening and the risk may increase Tuesday
through Thursday should repeated rounds of storms affect the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-026-171945-
Eastern Monmouth-Coastal Ocean-
337 PM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the formation of dangerous rip currents
through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Several chances of showers and storms exist through Thursday. Flooding
may become more of a problem with time across the area should
repeated rounds of storms affect the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-171945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
337 PM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Wind gusts above 34 kt will be possible in the vicinity of any storms
through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Several chances of showers and storms exist through Thursday. There
is potential for severe storms with strong winds and large hail
Monday, primarily from the Great Egg Inlet and waters further south.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The Philadelphia radar (KDIX), 126 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chester

When
June 16, 4:40 PM EST
Where
Chester County, 0.87 mi NE of Parkesburg
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.980, -75.890

A downed tree blocked US-30 Bypass eastbound. Time estimated from radar.

Thunderstorm Wind, Chester

When
June 16, 4:45 PM EST
Where
Chester County, 2.23 mi WNW of Downingtown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.030, -75.740

A falling tree brought down wires which blocked the intersection of Buck Rd and Summerhill Dr. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829701, 829702.